Texas, 2014

Flash Flood and Hail in Texas, May 9, 2014

May 9, 2014 · NWS SHV · 10 events in 6 counties and zones

towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved out of the Texas Hill Country...towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day. Scattered strong to severe thunderstorms developed in the unstable airmass with large hail and damaging thunderstorm wind gusts the primary result. Some of these storms trained across the same general area...producing copious amounts of rainfall. A Flash Flood Warning was prompted for San Augustine County as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 4:20 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 9, 4:20 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 AM CDT FRI MAY 9 2014

.DISCUSSION...
LAST NIGHT/S THUNDERSTORMS CONTINUE TO PUSH ACROSS THE SOUTHEASTERN
THIRD OF THE CWA. MEANWHILE...A FEW NEW THUNDERSTORMS ARE CROPPING
UP JUST TO OUR SOUTHWEST IN THE CORSICANA AND WACO VICINITIES AS
ANOTHER UPPER VORT LIFTS ACROSS THE RIO GRANDE. AT THIS
TIME...GENERALLY WE SEE WARM TEMPERATURES WHERE RAIN HAS ENDED
AND SOME LIGHT TO PATCHY DENSE FOG WILL BE POSSIBLE OVER THE WET
SOIL FOR A FEW HOURS. THERE ARE SEVERAL LOWER 60S ASSOCIATED WITH
THE THUNDERSTORMS STRETCHING FROM NATCHITOCHES...TO MONROE.

THE WATER VAPOR SHOWS THE COLDER AIR ALOFT PUSHING IN OVER THE
FOUR STATE AREA AND WILL HELP TO CROP UP MORE SHOWERS AND
THUNDERSTORMS AREA WIDE TODAY...ALBEIT MORE SCATTERED AROUND IN
POCKETS COMPARED TO LINES. HOWEVER...LATE DAY THE COVERAGE MAY
BECOME A BIT MORE ENHANCED AND ORGANIZED AS THE UPPER LEVEL ENERGY
HELPS TO FOCUS THE DAYTIME HEATING. INTO THE EVENING...A BACK EDGE
WILL LIKELY EMERGE AND BEGIN TO PUSH ACROSS THE REGION. WPC QPF IS
GENERALLY HIT OR MISS TENTHS AND QUARTER INCH AMOUNTS AND WE CAN
TAKE MORE WELL EVEN AFTER THE GOOD SOAKING FOR MANY LOCALES
YESTERDAY. THE SPC HAS A SLIGHT RISK OUT FOR TODAY FOR MUCH OF THE
FOUR STATE AREA AS THE UPPER VORT OVER MEXICO AND W TX SWINGS
EAST...THEN NORTHEAST IN THE UPPER TROUGH MAINLY FOR DAMAGING
WINDS OR MAYBE SOME HAIL WITH THE COLDER TEMPS ALOFT.

OVERALL...WE ARE CLOSE TO MAV GUIDANCE FOR THE SHORT TERM AND MEX IN
THE LONGER TERM. IT STILL LOOKS LIKE THE COLD FRONT WILL STAY PUT
TODAY ACROSS OK AND EVEN LIFT BACK NORTH LATER WHILE PUSHING
ACROSS MO. THE WEEKEND WILL SEE A SLIGHT CHANCE LINGER FOR SOME
POP CORN SHOWERS AND THUNDERSTORMS IN THE WARMER TEMPERATURES THAT
WILL OCCUR IN THE AREA AND EVEN WARMER AND BREEZY FOR MOTHERS
DAY. THE COLD FRONT STILL LOOKS TO MOVE INTO THE REGION LATE
MONDAY AND EARLY TUESDAY AND WILL HELP TO FOCUS CONVECTION YET
AGAIN FOR MUCH OF THE AREA WITH THE GFS LOOKING EVEN WETTER AS THE
UPPER TROUGH DIGS THE JET OVER THE FRONT AS A 1025 MB SURFACE HIGH
BUILDS DOWN THE FRONT RANGE INTO THE MID SOUTH BY MIDWEEK. AFTER
LOOKING AT CRACKED GROUND IN MANY LOCALES...THIS WET PATTERN IS
MORE THAN WELCOMED TO THE FOUR STATE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  68  87  70  86 /  40  20  20  20  20
MLU  84  67  87  69  86 /  50  30  20  20  20
DEQ  84  64  86  67  84 /  20  20  20  20  20
TXK  82  67  86  68  85 /  20  40  20  20  20
ELD  83  66  86  68  85 /  50  40  20  20  20
TYR  85  68  87  70  86 /  30  20  20  10  20
GGG  85  67  88  69  86 /  30  20  20  10  20
LFK  86  69  88  71  87 /  30  20  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, May 9, 5:45 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 AM CDT FRI MAY 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101145-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
645 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH
LOUISIANA...FOR EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS MORNING AND
THEN EVEN MORE SO WITH AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE MOVING ACROSS TEXAS. INSTABILITY AND DEEP LAYER SHEAR
WILL REMAIN FAVORABLE FOR A FEW SEVERE THUNDERSTORMS...MAINLY FOR
DAMAGING WINDS...HAIL OR STILL AN ISOLATED TORNADO. IN
ADDITION...DANGEROUS LIGHTNING WILL BE POSSIBLE ALONG WITH BRIEF
HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ALTHOUGH MOST OF THE UPPER LEVEL ENERGY WILL TRANSLATE EAST OF THE
REGION...A CONTINUED WARM...MOIST AND UNSTABLE AIR MASS WILL
PROVIDE THE OPPORTUNITY FOR SOME ISOLATED...TO POSSIBLY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND. THEN BY MONDAY...AS A COLD FRONT EDGES INTO THE
REGION...LOOK FOR COVERAGE OF THUNDERSTORMS TO AGAIN INCREASE IN
THE FOUR STATE AREA WITH THE POTENTIAL FOR DAMAGING WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

24

In the hours before

Special weather statement, May 9, 5:57 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CDT FRI MAY 9 2014

TXZ136-149-091300-
CHEROKEE-SMITH-
657 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     BULLARD...JACKSONVILLE...MIXON...MOUNT SELMAN...PONTA...REESE
     AND TROUP...

AT 654 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR FRANKSTON...OR 16 MILES WEST OF
JACKSONVILLE...MOVING EAST AT 25 TO 30 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH DEADLY LIGHTNING.

06

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, San Augustine

When
May 9, 10:05 AM CST to 11:30 AM CST
Where
San Augustine County, 0.21 mi W of San Augustine to 3.6 mi N of San Augustine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.520, -94.124

Water was over the intersections of Hwy. 21 and CR. 127 as well as Hwy. 147.

Hail, Harrison

When
May 9, 2:04 PM CST
Where
Harrison County, 1.5 mi NNW of Harleton
Measured
1 in hail
Reported by
Public
Coordinates
32.690, -94.580

Hail, Harrison

When
May 9, 3:45 PM CST
Where
Harrison County, 0.9 mi NW of Karnack
Measured
1.5 in hail
Reported by
Public
Coordinates
32.680, -94.180

Ping pong ball sized hail was reported on the southwest side of Karnack along Hwy. 43.

Hail, Harrison

When
May 9, 3:46 PM CST
Where
Harrison County, 1.74 mi W of Uncertain
Measured
1 in hail
Reported by
Public
Coordinates
32.700, -94.160

Hail, Bowie

When
May 9, 5:20 PM CST
Where
Bowie County, 0.69 mi N of Redwater
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.360, -94.250

Hail, Smith

When
May 9, 5:50 PM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.510, -95.410

Hail, Upshur

When
May 9, 6:50 PM CST
Where
Upshur County, 0.58 mi E of Smith
Measured
1 in hail
Reported by
Public
Coordinates
32.830, -94.960

Hail, Bowie

When
May 9, 7:10 PM CST
Where
Bowie County, 0.58 mi W of Wake
Measured
0.75 in hail
Reported by
Public
Coordinates
33.420, -94.110

Hail, Bowie

When
May 9, 7:10 PM CST
Where
Bowie County, 0.69 mi N of Nash
Measured
1 in hail
Reported by
Public
Coordinates
33.440, -94.130

Thunderstorm Wind, Cass

When
May 9, 7:10 PM CST
Where
Cass County, 1.87 mi WNW of Kildare
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -94.280

Trees were downed on Hwy. 43 and Hwy. 125.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506768, 506769, 506770, 506771, 506777, 506778, 506779, 506780, 506781, 506785.